Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Generalized subdifferential of the distance function

Author: S. Dutta
Journal: Proc. Amer. Math. Soc. 133 (2005), 2949-2955
MSC (2000): Primary 41A65, 41A52; Secondary 46B20
Published electronically: May 9, 2005
MathSciNet review: 2159773
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive the proximal normal formula for almost proximinal sets in a smooth and locally uniformly convex Banach space. Our technique leads us to show the generic Fréchet smoothness of the distance function in the case the norm is Fréchet smooth, and we derive a necessary and sufficient condition for the convexity of a Chebyshev set in a Banach space $X$ with norms on $X$and $X^*$ locally uniformly convex.

References [Enhancements On Off] (What's this?)

  • 1. J. M. Borwein and J. R. Giles, The proximal normal formula in Banach space, Trans. Amer. Math. Soc. 302, No. 1, 1987, 371-381. MR 0887515 (88m:49013)
  • 2. F. H. Clarke, Optimization and nonsmooth analysis, Canadian Math. Soc. series and monographs and advanced texts, Wiley, New York, 1983. MR 0709590 (85m:49002)
  • 3. Robert Deville, Gilles Godefroy, and Václav Zizler, Smoothness and renormings in Banach spaces, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 64, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1993. MR 1211634
  • 4. S. Fitzpatrick, Differentiation of real-valued functions and continuity of metric projections, Proc. Amer. Math. Soc. 91, No. 4, 1984, 544-548. MR 0746087 (85m:46039)
  • 5. L. P. Vlasov, Almost convex and Čebyšev sets, Mat. Zametki 8 (1970), 545–550 (Russian). MR 0276736

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 41A65, 41A52, 46B20

Retrieve articles in all journals with MSC (2000): 41A65, 41A52, 46B20

Additional Information

S. Dutta
Affiliation: Stat–Math Division, Indian Statistical Institute, 203, B. T. Road, Kolkata 700 108, India
Address at time of publication: Department of Mathematics, Ben-Gurion University of the Negev, P.O.B. 653, Beer-Sheva 84105, Israel

Keywords: Nearest points, proximinal sets, almost proximinal sets, Chebyshev sets, generalized subdifferential
Received by editor(s): April 10, 2003
Published electronically: May 9, 2005
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society